Dawn Reader

Dawn Reader
from Open Door Coffee Co.; Hudson, OH; Oct. 26, 2016

Monday, July 18, 2016

Back to Seidman Cancer Center ...

Seidman Cancer Center
Orange Place
Beachwood, OH
Monday morning ...

Later this morning, Joyce and I will drive up to Seidman Cancer Center in Beachwood for my quarterly visit with my oncologist. We're a month late, though: He was out of town and had to cancel our scheduled visit in June; still, I did drive up then to "enjoy" my quarterly injection of Lupron, a drug that has been keeping my determined, relentless prostate cancer from metastasizing--from overwhelming my system.

I've been on Lupron for three years now, a drug that has some unpleasant side effects (emotions on the surface, weariness, periodic heavy sweating, depression, the killing of all libido), but for most of those three years it's done its job: kept my PSA (Prostate Specific Antigen) in the "undetectable" range. Pre-Lupron, the cancer had already begun its move into my bones, but the Lupron put that on hold for the nonce, so that has been worth the side-effects. Almost.

But Lupron is only a temporary fix, not a cure. Eventually, some cancer cells begin to resist the drug (which kills testosterone, the "food" of the cancer), and soon they're merrily reproducing again. My PSA became detectable again last September--a very low .01. From that point on I've been getting monthly (rather than quarterly) PSA blood tests.My doctor is monitoring me more closely. Of course, I should have no PSA because my prostate gland was removed in surgery back in June 2005. Still, right before the Lupron, it had soared to 22.9--this, after it had fallen to nearly zero after my 30 radiation treatments in January 2009.

Now, steadily, my number has been climbing again. My most recent test--last week--was 2.9. Nothing too alarming yet--but, of course, it's not going down. My oncologist at University Hospitals (a physician I like very much) has told me the next step is Bicalutamide, a daily pill whose side-effects are similar to Lupron's (Bi. also attacks testosterone). And I will remain on Lupron, as well. I'm not sure if these side-effects will intensify ... this is one of the things I'll ask my doctor later this morning. (Link to info about Bicalutamide.)

I'm not sure he's going to put me on that new drug just yet--another thing I'll learn later.

I'll post a little more when we get back this afternoon ...

1:40 p.m. 

At last we're back; we've had a little lunch; I'm feeling (not a little) like a NAP. We didn't notice any heavier traffic as we headed north on I-271, though there were state flags on a few of the bridges (RNC, I would guess).

They were very prompt this morning--got right in--though I then had to fill out some enormous online survey about how I was doing (psychologically, etc.). I was annoyed by the time it was over, for many of the questions I found impossible to answer (you know--On the scale of 1 to 10, how would you rate ...?).

My oncologist was encouraging, saying my PSA is low--though, obviously rising. But he's going to suspend the monthly PSA tests, and I'll go back to a quarterly cycle for a while. I'll see him again early in September. That was good news.

He also told me that the Bicalutamide might cause a few extra heat-suffusions (I don't use the term flashes--because it's not a "flash," not for me--just a steady realization that I'm filling with heat, like a sponge with water. Nothing flashy about it). But otherwise the new drug--when I start it--should not cause anything else too noticeable. That was good news.

It took another twenty minutes to schedule my next appointment ... then ... we were out of there.

So now I can relax a little until the last week in August or so--at which time I'll start worrying again about the imminent PSA test ... and about all of the rest of it. But, for now, a breather ...

No comments:

Post a Comment